When you have allergies, your immune system makes antibodies that identify a particular allergen as harmful, even though it isn’t.
Allergies occur when your immune system reacts to a foreign substance — such as pollen, bee venom or pet dander — or a food that doesn’t cause a reaction in most people.
Your immune system produces substances known as antibodies. When you have allergies, your immune system makes antibodies that identify a particular allergen as harmful, even though it isn’t. When you come into contact with the allergen, your immune system’s reaction can inﬂame your skin, sinuses, airways or digestive system.
The severity of allergies varies from person to person and can range from minor irritation to anaphylaxis — a potentially life-threatening emergency. While most allergies can’t be cured, treatments can help relieve your allergy symptoms.
Allergy symptoms, which depend on the substance involved, can affect your airways, sinuses and nasal passages, skin, and
digestive system. Allergic reactions can range from mild to severe. In some severe cases, allergies can trigger a life-threatening reaction known as anaphylaxis.
Hay fever, also called allergic rhinitis, can cause:
- Itching of the nose, eyes or roof of the mouth
- Runny, stuffy nose
- Watery, red or swollen eyes (conjunctivitis)
A food allergy can cause:
- Tingling in the mouth
- Swelling of the lips, tongue, face or throat
An insect sting allergy can cause:
- A large area of swelling (edema) at the sting site
- Itching or hives all over the body
- Cough, chest tightness, wheezing or shortness of breath
Atopic dermatitis, an allergic skin condition also called eczema, can cause skin to:
- Flake or peel
Some types of allergies, including allergies to foods and insect stings, can trigger a severe reaction known as anaphylaxis. A life-threatening medical emergency, anaphylaxis can cause you to go into shock. Signs and symptoms of anaphylaxis include:
- A drop in blood pressure
- Severe shortness of breath
- Skin rash
- A rapid, weak pulse
- Nausea and vomiting
- Loss of consciousness
A drug allergy is the abnormal reaction of your immune system to a medication. Any medication — over-the-counter, prescription or herbal — is capable of inducing a drug allergy.
Drugs commonly linked to allergies
Although any drug can cause an allergic reaction, some drugs are more commonly associated with allergies. These include:
- Antibiotics, such as penicillin
- Pain-relievers, such as aspirin, ibuprofen and naproxen
- Chemotherapy drugs for treating cancer
- Medications for autoimmune diseases, such as rheumatoid arthritis
The most common signs and symptoms of drug allergy are hives, rash, shortness of breath, runny nose, itching or fever. A drug allergy may also cause anaphylaxis in serious cases.
Other conditions resulting from drug allergy
- Less common drug allergy reactions occur days or weeks after exposure to a drug and may persist for some time even after you stop taking the drug. These conditions include:
- Serum sickness – May cause fever, joint pain, rash, swelling and nausea
- Drug-induced anaemia – A reduction in red blood cells, which can cause fatigue, irregular heartbeats, shortness of breath and other symptoms
- Drug rash with eosinophilia and systemic symptoms (DRESS) – Results in rash, high white blood cell count, general swelling, swollen lymph nodes and recurrence of dormant hepatitis infection
- Inﬂammation in the kidneys (nephritis) – Can cause fever, blood in the urine, general swelling, confusion and other symptoms
When to see a doctor
- If you have symptoms you think are caused by an allergy, and over-the-counter allergy medications don’t provide enough relief.
- If you have symptoms after starting a new medication, call the doctor who prescribed it right away.
- For a severe allergic reaction (anaphylaxis), call 995 or seek emergency medical help. If you carry an epinephrine auto-injector, give yourself a shot right away.
- Even if your symptoms improve after an epinephrine injection, you should go to the emergency department to make sure symptoms don’t return when the effects of the injection wear off.
- If you’ve had a severe allergy attack or any signs and symptoms of anaphylaxis in the past, make an appointment to see your doctor. Evaluation, diagnosis and longterm management of anaphylaxis are complicated, so you’ll probably need to see a doctor who specialises in allergies and immunology.
(Raffles Medical HealthNews – Issue 3 – 2018)